Florida, 2009

Hail in Florida, May 11, 2009

May 11, 2009 · NWS MOB · 1 event in 1 county or zone

A severe thunderstorm produced large hail in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A severe thunderstorm produced large hail in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 11, 2:27 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, May 11, 2:27 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
327 PM CDT MON MAY 11 2009

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)TAKING A LOOK AT THE CURRENT
SITUATION OVER THE CONUS AND SURROUNDING AREAS...YESTERDAYS UPPER
LEVEL ZONAL FLOW OVER THE CONUS HAS AMPLIFIED A BIT...WITH A WEAK
TROUGH OVER THE NORTHEASTERN THIRD OF THE CONUS...A RIDGE OVER THE
NORTHWESTERN SECTION (STRETCHING INTO CA)...AND HIGH PRESSURE
CENTERED OVER MEX. A SHORTWAVE IS MOVING OVER THE MID/LOWER MISS
RIVER ATTM...CREATING AN AREA OF TSRA STRETCHING FROM SE TX TO THE
MISS DELTA. A WEAK SURFACE FRONT PASSED OVER THE FA LAST NIGHT...AND
LOOKING AT THIS MORNINGS RADAR LOOP...ITS WIND SHIFT IS SHOWN AS A
FINE LINE MOVING OVER THE NORTHERN GULF. TAKING A STEP BACK AND
LOOKING AT THE BIGGER PICTURE...WITH WINDS OVER MOST OF AL/MS/NRN LA
FROM THE NORTH...AND WINDS OVER SOUTHERN LA FROM THE SW...TEND TO
BELIEVE THE SURFACE BOUNDARY HAS LAID UP JUST NORTH OF THE GULF
COAST. CONVECTION IS FIRING ALONG THIS BOUNDARY FROM NEAR KMCB TO
NEAR KPNS.

INTO TUESDAY...AS THE UPPER DISTURBANCE PASSES NORTH OF THE AREA...AM
EXPECTING AN INCREASE IN COVERAGE AS OUTFLOW GENERATED ACTIVITY OVER
THE AREA INCREASES THIS AFTERNOON..LASTING INTO THIS EVENING.
GUIDANCE IS HINTING AT THE PRECIP HANGING AROUND INTO THE OVERNIGHT
HOURS AND SEE NO REASON TO DISAGREE.

GUIDANCE IS ADVERTISING ACTIVITY FIRING ALONG THIS BOUNDARY
TUESDAY...AS MORE SHORTWAVE ENERGY MOVES OVER THE MID/LOWER MISS
RIVER VALLEY TUESDAY INTO TUESDAY NIGHT. THE SREF IS HANDLING THIS
INITIAL CONVECTION TUESDAY MORNING THE BEST...SO HAVE LEANED THIS WAY
INITIALLY. AS THE UPPER DYNAMICS MOVE TOWARDS THE AREA LATER IN THE
DAY...AM EXPECTING PRECIP TO OVERSPREAD THE AREA. LOOKING AT AREA
SOUNDINGS FOR TUESDAY...AM NOT EXPECTING THINGS TO GET OUT OF
HAND...WITH SIGNIFICANT MOISTENING OF THE AIRMASS IN THE MID LEVELS OVER
THE AREA AND LESSENING OF THE INSTABILITY. THIS ACTIVITY WILL LIKELY
LAST INTO TUESDAY NIGHT AS THE UPPER DYNAMICS PASS NORTH OF THE AREA.

BY WEDNESDAY...SOUTHERLY LOW LEVEL FLOW HAS BECOME RE-ESTABLISHED AS
SURFACE HIGH PRESSURE OFF THE MID-ATLANTIC SEABOARD REGAINS CONTROL.
GUIDANCE IS AGAIN ADVERTISING SHRA/TSRA DEVELOPING...LASTING INTO
WEDNESDAY EVENING. THESE ARE EXPECTED TO BE OUR GARDEN VARIETY
TSRA...WITH A SMALL POSSIBILITY OF AN ISOLATED THUNDERSTORMS BECOMING
STRONG. LOOKS LIKE SUMMER HAS COME EARLY.

.LONG TERM...(THURSDAY ON)THURSDAY STARTS WITH A SURFACE FRONT
STRETCHING FROM THE TX PANHANDLE TO ALONG THE WEST SIDE OF THE
APPALACHIANS FROM AN UPPER SYSTEM PASSING OVER THE NORTHERN CONUS.
SURFACE HIGH PRESSURE HAS SEEM SOME SHOVING AROUND OVER THE EASTERN
SEABOARD...BUT IS STILL CREATING AN EAST TO SOUTHEASTERLY FLOW OVER
THE LOWER MISS RIVER VALLEY/WESTERN SOUTHEAST. GUIDANCE IS
ADVERTISING DAILY AFTERNOON/EVENING THUNDERSTORMS INTO SUNDAY. A FRONT
IS BEING ADVERTISED PUSHING ACROSS THE AREA SUNDAY NIGHT INTO MONDAY.

&&

.AVIATION...(18Z ISSUANCE)TSTMS WILL BRING THE POTENTIAL OF
MVFR/IFR CONDITIONS THROUGH EARLY EVENING. WILL CONTINUE TO MONITOR
TRENDS UPSTREAM FOR UPDATES TO TSTM TIMING. IFR CIGS POSSIBLE AFT
12/09Z...CAVOK EXPECTED AFT 12/15Z. /10

&&

.MARINE...A WEAK FRONTAL BOUNDARY SAGS ACROSS THE GULF COAST THROUGH
TUESDAY...BRINGING A LIGHT AND VARIABLE WIND FLOW PATTERN TO THE
MARINE AREA. THE FRONT DISSIPATES BY TUESDAY NIGHT. A LIGHT ONSHORE
FLOW SETS UP THROUGH THE REMAINDER OF THE WEEK...AS HIGH PRESSURE
BECOMES REESTABLISHED OVER THE SOUTHEAST. AWAY FROM LOCAL INFLUENCES
FROM ANY THUNDERSTORMS...SEAS DO NOT LOOK TO BE ANY HIGHER THAN 3
FEET THROUGH THE PERIOD. /10

&&

.FIRE WEATHER...A SURFACE BOUNDARY OVER THE AREA WILL PROVIDE THE FOCUS
FOR THUNDERSTORMS GENERATION THROUGH TUESDAY. DAYTIME MIXING HEIGHTS
OUTSIDE OF RAIN AREAS ARE EXPECTED TO BE HIGH...BUT LIGHT AND SOMEWHAT
VARIABLE WINDS IN THE MIXING LAYER WILL KEEP DAYTIME DISPERSIONS LOW.
TUESDAY NIGHT THROUGH WEDNESDAY...AN APPROACHING UPPER SYSTEM WILL
BRING STEADY SOUTHERLY FLOW BACK TO THE AREA...WHICH IS EXPECTED TO
LAST INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  84  69  84  69 /  30  50  20  40  10
PENSACOLA   68  84  69  82  69 /  30  50  20  40  10
DESTIN      69  82  70  82  72 /  20  40  20  30  10
EVERGREEN   65  82  64  84  64 /  30  60  20  40  10
WAYNESBORO  64  83  65  84  65 /  30  60  20  40  10
CAMDEN      65  82  64  84  64 /  30  60  20  40  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

10/16
Hazardous weather outlook, May 11, 1:08 PM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
208 PM CDT MON MAY 11 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-121900-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
208 PM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE
...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...REST OF TODAY THROUGH TUESDAY.

SOUTH OF A STALLED FRONTAL ZONE OVER THE SOUTHEAST FROM SOUTH
CAROLINA THROUGH CENTRAL ALABAMA AND MISSISSIPPI...THE ENVIRONMENT
HAS BECOME MORE UNSTABLE OVER THE GULF COAST.

SCATTERED TO NUMEROUS STORMS ARE FORECAST THROUGH THE REMAINDER OF
THE AFTERNOON AND CONTINUE INTO THE EARLY EVENING.  SOME STORMS MAY
PRODUCE BRIEF STRONG WIND GUSTS OF 45 TO 55 MPH AND SMALL HAIL...TO
LESS THAN A DIME IN SHAPE...WHICH IS BELOW SEVERE LIMITS. ALTHOUGH
THE RISK OF ORGANIZED WIDESPREAD SEVERE THUNDERSTORMS IS
LOW...ISOLATED OCCURRENCES CANNOT BE RULED OUT.

COVERAGES OF THUNDERSTORMS ARE FORECAST TO DECREASE OVER NIGHT.

A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN
CHOCTAW...CLARKE AND WASHINGTON COUNTIES.

TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME
STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. SOME
STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY
EVENING HOURS...ESPECIALLY AWAY FROM THE COAST...AND NORTH OF
HIGHWAY 84.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER IS NOT EXPECTED TO BE REQUIRED THROUGH TUESDAY.

In the hours before

Special weather statement, May 11, 2:41 PM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
341 PM CDT MON MAY 11 2009

ALZ063-112130-
LOWER MOBILE-
341 PM CDT MON MAY 11 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOBILE COUNTY...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER I10 AND MCDONALD ROAD. THE STRONG
THUNDERSTORM WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DAWES...MOBILE GREYHOUND PARK AND SCHILLINGER AND THREE NOTCH THROUGH
430 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, May 11, 4:15 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
515 PM CDT MON MAY 11 2009

ALZ053-112315-
CLARKE-
515 PM CDT MON MAY 11 2009

...A STRONG THUNDERSTORM WILL AFFECT CLARKE COUNTY...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF WINN...MOVING SOUTHEAST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WINN...JACKSON...ALLEN AND WALKER SPRINGS THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, May 11, 6:02 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
702 PM CDT MON MAY 11 2009

ALZ059-FLZ001-120045-
ESCAMBIA-INLAND ESCAMBIA-
702 PM CDT MON MAY 11 2009

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA COUNTIES...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF JEDDO...MOVING SOUTHEAST AT
20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HUXFORD...POARCH...CARNEY...HOLMAN PRISON...I65 AND AL 21...I65 AND
AL 113 AND BARNETT CROSSROADS THROUGH 745 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, May 11, 6:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
736 PM CDT MON MAY 11 2009

ALZ059-FLZ001-003-120115-
ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA-
INCLUDING THE CITIES OF...BREWTON...
736 PM CDT MON MAY 11 2009

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA AND SANTA ROSA
COUNTIES...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF OSAKA...MOVING SOUTHEAST AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FOSHEE...OSAKA...FLOMATON...WAHL AND POLLARD THROUGH 815 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 1.5 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 108 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Santa Rosa

When
May 11, 7:00 PM CST to 7:02 PM CST
Where
Santa Rosa County, Jay
Measured
1.75 in hail
Reported by
Public
Coordinates
30.950, -87.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174047.